Alert archive / Florida / Special Marine Warnings in 2013

Special Marine Warning 252, NWS Key West, FL

July 30, 2013

NWS Key West, FL issued this special marine warning at Jul 30, 2013, 6:46 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2013, 6:46 PM EDT (22:46 UTC)
Expired
Jul 30, 2013, 7:45 PM EDT
In force
59 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 50 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 10.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2013-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2013-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WHUS52 KKEY 302246
SMWKEY
GMZ033-035-302345-
/O.NEW.KKEY.MA.W.0252.130730T2246Z-130730T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
646 PM EDT TUE JUL 30 2013

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
  BEYOND 5 FATHOMS...
  GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
  OUT TO 5 FATHOMS...

* UNTIL 745 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  CLUSTER OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS
  FROM SMITH SHOAL LIGHT TO SMITH SHOAL LIGHT...MOVING WEST AT 20
  KNOTS.

* LOCATIONS IN THE WARNING INCLUDE...

  ROCK LIGHT...

BOATERS SHOULD SEEK SAFE HARBOR NOW...AND REMAIN THERE UNTIL
THREATENING WEATHER HAS PASSED.

LAT...LON 2486 8184 2466 8192 2462 8247 2486 8247
      2499 8229
TIME...MOT...LOC 2246Z 089DEG 18KT 2482 8194 2479 8202
          2472 8202

$$

11
2 follow-up statements
646 
FZUS72 KKEY 302254
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
654 PM EDT TUE JUL 30 2013

GMZ033-035-302345-
/O.CON.KKEY.MA.W.0252.000000T0000Z-130730T2345Z/
654 PM EDT TUE JUL 30 2013

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 745 PM EDT...

FOR THE FOLLOWING AREAS...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO 5 FATHOMS...

AT 652 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM 7 
NAUTICAL MILES WEST THROUGH NORTHWEST OF SMITH SHOAL LIGHT...MOVING 
WEST AT 20 KNOTS.

* LOCATIONS IN THE WARNING INCLUDE...

  ROCK LIGHT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD SEEK SAFE HARBOR NOW...AND REMAIN THERE UNTIL
THREATENING WEATHER HAS PASSED.

&&

LAT...LON 2486 8184 2466 8192 2462 8247 2486 8247
      2499 8229
TIME...MOT...LOC 2254Z 089DEG 18KT 2482 8198 2479 8206
          2472 8206

$$

11
704 
FZUS72 KKEY 302327
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
727 PM EDT TUE JUL 30 2013

GMZ033-035-302334-
/O.CAN.KKEY.MA.W.0252.000000T0000Z-130730T2345Z/
727 PM EDT TUE JUL 30 2013

...SPECIAL MARINE WARNING CANCELED...

THE AFFECTED AREAS WERE...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO 5 FATHOMS...

THE THUNDERSTORMS EARLIER PRODUCING STRONG WINDS HAVE WEAKENED...AND 
WIND GUSTS IN EXCESS OF 35 KNOTS ARE NO LONGER EXPECTED. THEREFORE...
THE SPECIAL MARINE WARNING IN EFFECT FOR...THE GULF WATERS ADJACENT 
TO COSGROVE SHOAL AND THE MARQUESAS KEYS...HAS BEEN CANCELED.

CLUSTERS OF SHOWERS AND THUNDERSTORMS REMAIN IN THESE WATERS. 
MARINERS CAN EXPECT WIND GUSTS NEAR 30 KNOTS...HEAVY RAIN...AND 
POSSIBLY A FEW LIGHTNING STRIKES WITH THE STRONGER ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

LAT...LON 2486 8184 2466 8192 2462 8247 2486 8247
      2499 8229
TIME...MOT...LOC 2324Z 089DEG 18KT 2482 8215 2479 8223
          2472 8223

$$

11

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 30, 2:40 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 2:40 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
240 PM EDT TUE JUL 30 2013

.DISCUSSION...IN THE MID AND UPPER LEVELS...(700-200 MB)...LATEST
AVAILABLE SATELLITE IMAGERY OVERLAID WITH MODEL STREAMLINE ANALYSIS
AS OF 200 PM CONTINUES TO DEPICT THE CENTER OF A DEEP AND WARM FULL
LONGITUDINAL ANTICYCLONE CENTERED OVER WESTERN TEXAS...WITH THE
EASTERN PERIPHERY ANCHORED ACROSS MUCH OF THE FLORIDA PENINSULA.
WELL TO THE EAST OF THAT...A WESTWARD MIGRATING TUTT LOW (TROPICAL
UPPER TROPOSPHERIC TROUGH) IS NORTH OF THE SOUTHEASTERN BAHAMAS.
THE FLORIDA KEYS ARE BENEATH THE SOUTHEASTERN EDGE OF THE LARGE
AFOREMENTIONED EAST TO WEST ORIENTED ANTICYCLONE. AT THE SURFACE...A
1020 MB PLUS SURFACE ANTICYCLONE IS POSITIONED FROM NORTH FLORIDA TO
THE WEST CENTRAL ATLANTIC NEAR 35 NORTH 65 WEST. ACROSS THE
TROPICS...THE AXIS OF A WEAKENING TROPICAL WAVE IS ORIENTED FROM THE
TURKS AND CAICOS TO ACROSS HAITI.

.CURRENTLY...AS OF 200 PM...SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS
THE ISLANDS AND ADJOINING WATERS. OUTSIDE OF ANY
CONVECTION...TEMPERATURES OVER THE ISLANDS HAVE REACHED NEAR 90
DEGREES WITH DEWPOINTS IN THE MID 70S. KEY WEST WEST RADAR DETECTS
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONCENTRATED ACROSS THE
LOWER AND MIDDLE KEYS AND ADJOINING WATERS...WITH ISOLATED SHOWERS
AND STORMS ELSEWHERE. C-MAN STATIONS ALONG THE REEF ARE RECORDING
EAST WINDS NEAR 10 TO 15 KNOTS WITH GUSTS TO NEAR 20 KNOTS.

.SHORT TERM...THE DEEPER MOISTURE WILL REMAIN NEAR THE KEYS THROUGH
THE EVENING HOURS...AS INDICATED BY THE LATEST MIMIC
PWAT(PRECIPITABLE WATER) IMAGERY SCANS IN EXCESS OF 2 INCHES.
SLIGHTLY ELEVATED LARGE SCALE LIFT ASSOCIATED WITH A MID LEVEL
TROUGH WILL REMAIN IN PLACE...SO WE WILL CONTINUE TO EXPECT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORM COVERAGE IMPACTING THE
KEYS AND SURROUNDING WATERS. THEN SLIGHTLY DRIER AIR IS STILL
PROGGED TO MOVE IN OVER THE KEYS AFTER MIDNIGHT TONIGHT...AS PWAT
FALLS TO ABOUT ONE AND THREE QUARTERS OF AN INCH. GIVEN THE POSITION
OF RIDGING ACROSS THE PENINSULA...WINDS SHOULD SURGE A BIT
OVERNIGHT...SO WILL STILL KEEP IN THREAT FOR ISOLATED SHOWERS AND
STORMS.

THEN DURING WEDNESDAY AND WEDNESDAY NIGHT...THE COMBINATION OF THE
MID LEVEL TROUGH REMAINING NEAR THE KEYS AND THE SURFACE RIDGING
ACROSS FLORIDA...WILL STILL MAINTAIN A GENTLE TO MODERATE EAST WIND
FORECAST IN THE GRIDS...WITH LOW CHANCES FOR SHOWERS...AS AVAILABLE
MODEL FORECAST SOUNDINGS CONTINUE TO ILLUSTRATE PWAT BETWEEN 1.75
AND 2.00 INCHES.

ON THURSDAY...LATEST GUIDANCE NOW SUGGESTS THAT A WEAK TROPICAL
WAVE/TROUGH NOW NEAR THE TURKS AND CAICOS...WILL MOVE MORE TO THE
NORTHWEST THURSDAY AND THURSDAY NIGHT...AND REMAIN EAST OF FLORIDA.
GIVEN THIS TREND...HAVE LOWERED CHANCES FOR SHOWERS AND STORMS TO 30
PERCENT FOR THURSDAY AND THURSDAY NIGHT. ALTHOUGH LATEST GFS AND
ECMWF MODEL SOUNDINGS REMAIN QUITE MOIST WITH PWAT NEAR 2.00
INCHES...BUT WEAK RIDGING TO THE NORTH AND AMPLE MID-LEVEL DRY AIR
WILL ALSO WORK AGAINST GREATER COVERAGES FOR SHOWERS AND STORMS.

THURSDAY NIGHT THROUGH SATURDAY...A WEAKER PRESSURE
PATTERN...TYPICALLY CLIMATOLOGICAL FOR THE FIRST WEEK OF AUGUST...IS
INDICATED...AS SURFACE RIDGING SLIDES SOUTHWARD TO JUST NORTH OF THE
KEYS THROUGH THE PERIOD. A LIGHT AND MOIST SOUTHERLY SURFACE TO 500
MB FLOW WILL PERSIST OVER THE ISLANDS PER LATEST MODEL FORECAST
SOUNDINGS. DESPITE LITTLE STORM MOTION...MODEL FORECAST SOUNDINGS
ILLUSTRATE COLUMNAR PWAT BETWEEN 1.75 AND 2.00 INCHES THROUGH THE
PERIOD...SO WILL MAINTAIN LOW CHANCES FOR SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT AS THE WAVE DEPARTS NORTHEAST OF THE KEYS...WITH LOW
CHANCES FOR SHOWERS AND ISOLATED THUNDER FRIDAY THROUGH SATURDAY.

EXTENDED...SATURDAY NIGHT THROUGH TUESDAY...SURFACE RIDGING IS
PROGGED TO BE VERY NEAR THE FLORIDA KEYS THROUGH THE
PERIOD...HOWEVER...ABUNDANT DRY AIR IS PROGGED TO MOVE OVERHEAD IN
THE MID-LEVELS...WITH PWAT FALLING TO AROUND 1.5 INCHES. SO GIVEN
THIS CAPPING...WILL CONTINUE TO ADVERTISE ONLY SLIGHT CHANCES FOR
SHOWERS AND THUNDERSTORMS FOR THIS PERIOD.

&&

.MARINE...GENTLE TO MODERATE WINDS WILL SURGE TONIGHT...WITH GENTLE
TO MODERATE WINDS EXPECTED THROUGH THURSDAY MORNING. CAUTIONARY
HEADLINES ARE NOT EXPECTED ATTM ACROSS THE STRAITS AND HAWK CHANNEL
BUT ARE CERTAINLY POSSIBLE THROUGH WEDNESDAY NIGHT. THEREAFTER WINDS
AND SEAS WILL LET DOWN WITH GENTLE WINDS THURSDAY THROUGH
FRIDAY...AND LIGHT WINDS EXPECTED THEREAFTER FRIDAY THROUGH THE
WEEKEND.

&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH THIS AFTERNOON INTO
TONIGHT. MVFR CONDITIONS ARE CONCEIVABLE AT EYW AND MTH LATE TONIGHT
INTO EARLY WEDNESDAY MORNING. THIS POSSIBILITY IS NOT GREAT ENOUGH
TO PLACE IN THE TERMINAL FORECASTS AT THIS TIME. SUSTAINED EAST TO
SOUTHEAST WINDS NEAR 10 KNOTS FROM JUST OFF THE SURFACE TO ABOUT
7000 FEET WILL INCREASE TO NEAR 15 KNOTS THIS EVENING.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1890...THE LOW TEMPERATURE
IN KEY WEST WAS 69 DEGREES. THIS SET THE DAILY RECORD FOR MINIMUM
TEMPERATURE MEASURED IN KEY WEST ON JULY 30TH...A RECORD WHICH STILL
STANDS 123 YEARS LATER. TEMPERATURE RECORDS AT KEY WEST DATE BACK TO
1872.

&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  82  90  81  87  80/  40 30 30 30 30
MARATHON  82  92  81  89  80/  40 30 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/GRIDS...............DAF
AVIATION/CLIMATE/NOWCASTS.........BS
DATA ACQUISITION/UPPER AIR........MP/LK

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jul 30, 10:20 AM EDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1020 AM EDT TUE JUL 30 2013

FLZ076>078-GMZ031>035-042>044-052>055-072>075-311000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1020 AM EDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR WATERSPOUTS TO DEVELOP THIS AFTERNOON
AND EARLY THIS EVENING...MAINLY NEAR THE KEYS ISLAND CHAIN.
WATERSPOUTS TEND TO FORM NEAR LARGE CLOUD BUILDUPS WITH DARK FLAT
BASES. THE WINDS IN AND NEAR WATERSPOUTS CAN EASILY OVERTURN SMALL
BOATS. IF A WATERSPOUT IS SIGHTED...MOVE AWAY FROM IT AS QUICKLY AND
SAFELY AS POSSIBLE.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
THE SURROUNDING COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA
KEYS AND THE SURROUNDING COASTAL WATERS THROUGH THE PERIOD...WITH
THE BEST CHANCES FOR THUNDERSTORMS FROM THURSDAY THROUGH FRIDAY.
THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES AND LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DAF

Nearby

Special Marine Warnings in Florida, 2013Every special marine warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.